Alert archive / California / Small Craft Advisories in 2017

Small Craft Advisory 28, NWS San Diego, CA

December 19, 2017

NWS San Diego, CA issued this small craft advisory at Dec 19, 2017, 8:45 PM PST. It took effect at Dec 20, 2017, 6:00 PM PST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2017, 8:45 PM PST (04:45 UTC)
In effect from
Dec 20, 2017, 6:00 PM PST
Expired
Dec 21, 2017, 2:00 PM PST
In force
20 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

101 
WHUS76 KSGX 200445
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
845 PM PST Tue Dec 19 2017

PZZ775-201400-
/O.NEW.KSGX.SC.Y.0028.171221T0200Z-171221T1400Z/
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
845 PM PST Tue Dec 19 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM PST
THURSDAY...

The National Weather Service in San Diego has issued a Small
Craft Advisory...which is in effect from 6 PM Wednesday to 6 AM
PST Thursday. 

* Winds...Northwest winds of 15 to 25 knots will occur Wednesday
  night in the outer coastal waters as a low pressure trough 
  moves through the region.

* Waves/Seas...Choppy seas of 7 to 9 feet will occur, especially
  south and west of San Clemente Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

Maxwell
5 follow-up statements
359 
WHUS76 KSGX 201005
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
205 AM PST Wed Dec 20 2017

PZZ775-201800-
/O.CON.KSGX.SC.Y.0028.171221T0200Z-171221T1400Z/
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
205 AM PST Wed Dec 20 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM 
THURSDAY...

* Winds...Northwest 15 to 25 knots with some higher gusts.

* Waves/Seas...Choppy combined seas of 6 to 8 feet.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
417 
WHUS76 KSGX 201753
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
953 AM PST Wed Dec 20 2017

PZZ775-210200-
/O.CON.KSGX.SC.Y.0028.171221T0200Z-171221T1400Z/
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
953 AM PST Wed Dec 20 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 6 AM PST THURSDAY...

* Winds...Northwest 15 to 20 kt, with gusts around 25 kt.

* Waves/Seas...Choppy combined seas of 6 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

JJT
442 
WHUS76 KSGX 210205
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
605 PM PST Wed Dec 20 2017

PZZ775-211400-
/O.CON.KSGX.SC.Y.0028.000000T0000Z-171221T1400Z/
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
605 PM PST Wed Dec 20 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST
THURSDAY...

* Winds...Northwest 15 to 20 kt, with gusts around 25 kt.

* Waves/Seas...Choppy combined seas of 6 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

Maxwell
525 
WHUS76 KSGX 211345
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
545 AM PST Thu Dec 21 2017

PZZ750-212200-
/O.EXB.KSGX.SC.Y.0028.000000T0000Z-171221T2200Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
545 AM PST Thu Dec 21 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM PST THIS AFTERNOON...

The National Weather Service in San Diego has issued a Small
Craft Advisory...which is in effect until 2 PM PST this
afternoon. 

* Winds...North winds 10 to 20 kt becoming northeast by late
  morning. Wind gusts to around 25 kt. Strongest winds off the
  northern San Diego County coast.

* Waves/Seas...Choppy combined seas of 6 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ775-212200-
/O.EXT.KSGX.SC.Y.0028.000000T0000Z-171221T2200Z/
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
545 AM PST Thu Dec 21 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON...

* Winds...North winds 15 to 20 kt becoming northeast by late
  morning. Wind gusts to around 25 kt.

* Waves/Seas...Choppy combined seas of 6 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
Gregoria
474 
WHUS76 KSGX 212151
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
151 PM PST Thu Dec 21 2017

PZZ750-775-212300-
/O.EXP.KSGX.SC.Y.0028.000000T0000Z-171221T2200Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
151 PM PST Thu Dec 21 2017

...SMALL CRAFT ADVISORY WILL EXPIRE AT 2 PM PST THIS AFTERNOON...

Gusty northeasterly winds will continue to diminish over the next
few hours. Therefore, the small craft advisory will be allowed to
expire at 2 pm.

$$

JJT

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this small craft advisory went out at Dec 19, 1:07 PM PST, 7 hours 38 minutes earlier.

Area forecast discussion, Dec 19, 1:07 PM PST, 7 hours 38 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
107 PM PST Tue Dec 19 2017

.SYNOPSIS...
Weak onshore flow will return today with slow cooling near the
coast spreading inland, while the mountains and deserts warm
slightly. A low pressure system moving into the Great Basin
Wednesday will bring stronger onshore flow with cooling, more
clouds, and strong gusty west winds in the mountains and deserts.
A weakening cold front will move through far southern California
late Wednesday afternoon into Wednesday evening with small chances
for very light precipitation along and west of the mountains. A
period of moderate Santa Ana winds will follow for Thursday with
strong wind gusts possible. Dry with a warming trend for Friday
through Saturday with weaker winds. Another mSanta Ana wind event
possible on Sunday then weaker winds with fair weather for
Christmas.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Clear skies are prevailing across Southern California today,
according to visible satellite. Offshore pressure gradients have
been weakening across the region, with the 11 AM San Diego to
Tonopah only showing 0.7 mb, while it was 5.9 mb at 11 AM
yesterday. With the flow trending onshore today, we'll likely see
slight cooling west of the mountains but perhaps slightly warmer
in the mountains and deserts. Regardless, the highs today will
still be above normal in most areas. A trough of low pressure will
move into the Pacific Northwest tonight into Wednesday morning,
bringing increasing onshore flow and a return of marine layer
stratus to the coast and valleys.

The trough will continue inland and move southeast through the
Great Basin, dragging a cold front across our forecast area late
Wednesday. As a result, it will be significantly cooler Wednesday,
with even the chance for some light showers over and west of the
mountains late Wednesday afternoon and evening. Winds in the
mountains and desert slopes will become strong and gusty late
Wednesday afternoon and evening from the west direction as onshore
pressure gradients from San Diego to Las Vegas increase to 11-13
mb, with 850 mb west winds of 25-30 kt bringing some upper level
support. Looking at a cross-section across San Diego county using
our local WRF, there is no indication of a strong mountain wave
surfacing in the deserts. Thus, although we'll likely see gusts of
50 mph and locally 60 mph, we shouldn't see any significant wind
impacts, so a Wind Advisory will likely be appropriate.

Strong surface high pressure will then build into the Great Basin
behind the departing trough late Wednesday evening, resulting in
moderate Santa Ana winds developing overnight Wednesday through
Thursday afternoon, with northeast wind gusts of 50 mph and
isolated gusts of 60 mph or greater in the windiest locations
possible, through and below the Cajon Pass and into the Orange
county mountains and foothills. A Wind Advisory may be necessary
for those areas as well. It will be another cool day Thursday as
the Santa Ana winds will be originating in a region of very cold
air and a cold air mass will be still be hanging around our area
with the trough moving into the Four Corners region. Weak offshore
winds expected Friday and even weaker on Saturday, but a building
upper level ridge with nudge into our region, bringing warming
both days, with highs near normal by Saturday.

Another Santa Ana wind could occur Sunday, with this one
potentially being stronger due to a very strong surface high
developing over the Great Basin. Winds likely to weaken Monday
(Christmas Day). Still no signs of any significant precipitation
in the long-range models.

&&

.AVIATION...
191950Z...Mostly clear through early evening. Between 06Z-12Z SCT006-
010 becoming BKN006-010 at KSAN...KCRQ and KSNA with local vis 5
miles. From 12-18Z...BKN-OVC010-015 Tops 050 spreading 15-20 miles
inland. After 18Z...SCT015-025.

Mountains and Deserts...Mostly clear today and tonight with
unrestricted visibility. After 18Z Wednesday west winds 15-30 kt
with gusts to 50 kt in the mountains and down the east
slopes.

&&

.MARINE...
Mostly clear through evening with light winds. A cold front will
bring strong northwest winds Wednesday afternoon and evening when a
Small Craft Advisory may be needed. The winds turn offshore early
Thursday morning with areas of gusty northeast winds through
Thursday.

&&

.FIRE WEATHER...
Another round of critical fire weather conditions could occur late
Thursday morning through Thursday evening as a moderate strength
Santa Ana develops. The main area impacted would be through and
below the Cajon Pass and into the Santa Ana mountains/foothills.
Although the Northeast winds begin late Wednesday evening, the
humidities will still be high at that point. It is not until
around late Thursday morning that the humidities drop to 15
percent or less in these areas. A Fire Weather Watch has been
issued for all of Orange county, the Inland Empire and the San
Bernardino and Riverside county coastal slopes/foothills/passes.
Looks like the low humidity and wind never really line up in San
Diego county, so critical fire weather conditions are less likely
in that county. The winds become less widespread Thursday evening,
but humidity will still be 10-15 percent. Winds will weaken late
Thursday night, with weak offshore winds on Friday but still low
day-time humidity.

Yet another Santa Ana wind and critical fire weather conditions
could occur on Sunday. This wind event could be stronger and more
widespread with lower humidity and higher temperatures.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Fire Weather Watch from Thursday morning through Friday morning
     for Orange County Coastal Areas-Orange County Inland Areas-
     Riverside County Mountains-Including The San Jacinto Ranger
     District Of The San Bernardino National Forest-San
     Bernardino County Mountains-Including The Mountain Top And
     Front Country Ranger Districts Of The San Bernardino
     National Forest-San Bernardino and Riverside County Valleys
      -The Inland Empire-San Gorgonio Pass Near Banning-Santa
     Ana Mountains-Including The Trabuco Ranger District of the
     Cleveland National Forest.

PZ...NONE.

&&

PUBLIC/FIRE WEATHER...Harrison
AVIATION/MARINE...Moede

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 5:13 PM PSTWind AdvisorySGXRiverside, San Bernardino, San Diego31 hr
Dec 20, 11:57 AM PSTRed Flag WarningSGXOrange, Riverside, San Bernardino, San Diego30 hr
Dec 20, 3:43 PM PSTBlowing Dust AdvisorySGXRiverside, San Bernardino, San Diego8 hr

Nearby

Small Craft Advisories in California, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.